Which AEDs give you the worst side effects?

Which AEDs gave you the worst side effects?

  • Depakote / Valproate/Valproic Acid/Divalproex Sodium

    Votes: 108 25.4%
  • Dilantin / Phenytoin

    Votes: 84 19.8%
  • Keppra / Levetiracetam

    Votes: 133 31.3%
  • Lamictal / Lamotrigine

    Votes: 81 19.1%
  • Neurontin / Gabapentin

    Votes: 30 7.1%
  • Phenobarbital

    Votes: 41 9.6%
  • Tegretol / Carbamazepine

    Votes: 78 18.4%
  • Topamax / Topiramate

    Votes: 79 18.6%
  • Trileptal / Oxcarbazepine

    Votes: 37 8.7%
  • Zonegran / Zonisamide

    Votes: 35 8.2%

  • Total voters
    425

sarahj

New
Messages
20
Reaction score
0
Points
0
ditzy...

ok so i dont get coross ever. at all, im the opposite compleeeeetely...
bu im SO ditzy - hard to concentrate etc... im very intelligent but just like, when it comes to general life, a total idiot!

is anyone else like that??

also i find playing piano hard cuz i get crazy shakes!! its quite a joke amongst my mates and i! (many spilt drinks, wobbly handwriting, that kinda thing!)
 

brain

Account Closed
Inactive
Messages
3,452
Reaction score
0
Points
0
Well, since Dilantin / Phenytoin (my baby)
:cry:
is officially on my AED allergy
list, I had to edit the poll to add mine
to it to which it's wrecked a havoc on
my teeth and gums. I've not been on
it for a long time after being on it for
decades, and it's STILL in my system!

I love my Dilantin! It worked! My pleadings
with my Doctors to tell them I can always
get false teeth and stay with it - lost!

Phooey!
 

nana1

New
Messages
352
Reaction score
0
Points
0
Ok. Dilantian i was on for a while but it was bad on my teeth and gums. My gums got to the point were they were covering every sinlge tooth i had> The denist said they (teeth were going to fall out) so i had to get off that med. Pheno i had been taking since i was born, i finally got me off it when i was in late 40s. every time they tryed to get me off Pheno i would go into heart attack and have seizure. The pheno just was not doing anything for me. That very additive and was just sitting inside me doing nothing. now the 3 meds i am taking are causing headachs every day, but i rather have head aches i
don`t want to be off them and start up with 10 seizure every day. Every body has different side effect for there pills.
nancy:e:
 

RobinN

Super Mom
Messages
7,836
Reaction score
0
Points
161
Every body has different side effect for there pills.
nancy:e:
I am thinking Nancy, perhaps there will be a new way to prescribe these pills in the future. Wouldn't it be nice if doctors might consider also doing neurofeedback therapy, along with a shorter term of medication. It might be possible to have a lower dose, and less time on the meds. If the treatment was done immediately after, let's say the third seizure, then maybe the brain wouldn't "learn" to seize as a "habit".

I am just thinking... hmmmmmm
 

korisue

New
Messages
13
Reaction score
0
Points
0
My daughter has been on numerous meds since 3 months old. I hate the Phenobarb - she was listless and don't think it helped much. She is very allergic to the lamictol. She was on topomax for awhile and her weight went down, which she doesn't have extra to loose - plus Topomax will make mush of your teeth if you stay on it to long. She had the shots and I will never allow her to go through that again- she was miserable the entire 3 weeks and they didn't help at all. Zonegran made her fussy and uncomfortable. Currently she is on Depakote and to us and her Dr.'s this has been the best for her. She is little and the Depakote has increased her appitite, which she needed plus tends to lessen the severity of the seizures. She is still alert and happy on this med. But she also had the Vagul Nerve Stimulator put in last December and currently she is 33days seizure free - Seems no drug has been the best drug!
 

nana1

New
Messages
352
Reaction score
0
Points
0

It sounds good Robin....but i don`t trust all doctors at this point.



nancy:ponder:
 

RobinN

Super Mom
Messages
7,836
Reaction score
0
Points
161
I don't either Nancy.
I don't trust all meds either.

It seems as if... once you step onto the merry go round with a few of these (if not the majority) that you can't get off easy. You are warned of the possibility of increased seizures. So they give you another one in the meantime, so you can get off the first one easier. Is that actually the body being without its medicine, or is it a direct reaction of the med itself. So it appears that it has the "taker" in a strangle hold. Damned if you do, and damned if you don't.

The doctor's (many of them) are just prescribing according to what they are told by the pharmaceutical companies. I want a system where they are paid to keep us well. Not before.
 

nana1

New
Messages
352
Reaction score
0
Points
0
A bout 5 months ago i told my neuro and my primary i was going to get off all my meds except my seizure meds, as i was not sure what meds where interacting with what drug. So now i am taking lamictal, keppra, zonegran, i also take a pill for migrains ( only when needed, and tynol pm). I do have head achs every day and that is side effect from the 3 meds, sometimes it get bad it goes to migraines. I have always had migrains. I hope i have not been stupid, I did have a seizure april 25th, .



nancy:e:
 

Necie

New
Messages
21
Reaction score
0
Points
0
Good MorningAll
I just had to post on this subject.. I am on Trileptal and Lamectal. My worst side effects are with the Lamectal. I get reallt tired and my vision gets really weird. I feel like I am walking around cross eyed. My family calls it my bad pill. I have to take in the afternoon and before I go to bed. If there is any thing I have to do in the afternoon I dont take it. But I never miss it 2 days in a row.
Necie:e:
 

skillefer

New
Messages
2,339
Reaction score
0
Points
0
For me, the worst side effects came when I was taking Depakote. My moods were fine, but I gained alot of weight. At one point I was about 190-195 pounds. And that's not good on a 5'3" frame. It was depressing too. I didn't like wearing XXL. But once my doctor took me off the med, I lost most of that weight. Now I'm down to a size 8-10. :)
 
Messages
1,914
Reaction score
1
Points
0
Have you spoken to your Dr. about the eye sight thing? That is one thing you do not want to mess with. Please talk with the Doc. I was on that one and had to be taken off. And I did the the same thing on Depakote with weight.It really has to be monitored right. Because Dep. can work so good if it is given correctly. Teresa
 
Messages
1,914
Reaction score
1
Points
0
:twocents:Have you spoken to your Dr. about the eye sight thing? That is one thing you do not want to mess with. Please talk with the Doc. I was on that one and had to be taken off. And I did the the same thing on Depakote with weight.It really has to be monitored right. Because Dep. can work so good if it is given correctly. Teresa
 
Messages
190
Reaction score
0
Points
0
At first my biggest problem was with depakote, I had to take it with food and it still made me sick, over time I have become immune to it as I have been at a high dose for a long time, being on 1000mg 3xD. My biggest problem now is Keppra as ever since I started it I have been having memory issues.
 

Kevin

New
Messages
8
Reaction score
0
Points
0
I guess I've been pretty lucky with side effects. It's been Dilantin, Tegretol, Phenobarbital, Depakote, Felbamate, Mysoline and Lamictal. I recall an annoying tremor from depakote but thats about it . It could very well be that I don't recall side effects from twenty yrs ago
 

Shelley

New
Moderator
Messages
1,604
Reaction score
0
Points
0
ok so i don't get cross ever. at all, I'm the opposite compleeeeetely...
bu I'm SO ditzy - hard to concentrate etc... I'm very intelligent but just like, when it comes to general life, a total idiot!

is anyone else like that??

also I find playing piano hard cuz I get crazy shakes!! Its quite a joke amongst my mates and me! (many spilt drinks, wobbly handwriting, that kinda thing!)
YES.
And it is the most frustrating thing in the world. I am like the characters from 'Third Rock From the Sun', where everything is literal, or just plain strange.
I grew up in a non supportive family.
I never learned how to think right. I am slowly and painstakingly getting a little bit better.
I can't play any musical instruments, because I can't make sense out of any of it. Although, I can listen to music. And for some reason, I can tell when someone makes an error in their playing.
 
Last edited:
Messages
1,914
Reaction score
1
Points
0
Now that is interesting. It sounds like you went from artistic to logical thinking. Like you should be the leader or director instead of the player. It is very difficult for me to play my violin any more. I do a lot more singing. And I can here everything to.
 

Belinda5000

Account Closed
Inactive
Messages
2,241
Reaction score
0
Points
0
Phenobarb one worst side effects gave me the hangover effect.
Neurontin which made me gain 30-40 pounds made me suicidal and also
Felbatol couldn't keep anything down first time I tried it not even water.



Belinda
 

jim042796

New
Messages
3
Reaction score
0
Points
0
Lamictal and Topamax together give me some nasty tremors. Sometimes I can't hold a glass of water without it shaking and spilling all over. It's really bad with my left hand, no fine motor control at times. It's really hard for me to write sometimes.
 
Messages
12
Reaction score
0
Points
0
Dilantin and Carbatrol are the only ones I have used. Carbatrol causes only a slight drowsiness, and Dilantin's side effects are basically the same, just much stronger. Dilantin is almost worth taking just for the wonderful sleep I had on it every night, but it makes me physically slow and a little bit dumb.

I much prefer Carbatrol.
 
Top